Alert archive / Kansas / High Wind Warnings in 2025
High Wind Warning 4, NWS Wichita, KS
NWS Wichita, KS issued this high wind warning at May 20, 2025, 12:39 AM CDT for 5 counties in Kansas. It was in force for 2 hr. 9 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 20, 2025, 12:39 AM CDT (05:39 UTC)
- Expired
- May 20, 2025, 3:00 AM CDT
- In force
- 2 hr
- Issued by
- NWS Wichita, KS
Counties Butler County, KS, Harvey County, KS, Kingman County, KS, Reno County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 21 km from the middle of the area, began a volume at 05:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 12:55 AM CDT | TSTM WND DMG | 3 E Goddard, KS | Delayed report of a 3-foot diameter Cottonwood tree uprooted on Prairie Sunset Trail east of Goddard. Tree estimated 60 feet tall. |
| May 20, 1:03 AM CDT | NON-TSTM WND GST 72 | 1 Sse Wichita Eisenhowe, KS | ASOS station KICT Wichita Eisenhower Airport. |
| May 20, 1:03 AM CDT | NON-TSTM WND DMG | Wichita Eisenhower Airp, KS | Delayed report. Several reports of large limbs downed across the Wichita Metro. |
| May 20, 1:20 AM CDT | NON-TSTM WND DMG | Andover, KS | Delayed report. Some tree limbs downed across the city, received via social media. |
| May 20, 1:33 AM CDT | NON-TSTM WND GST 66 | 3 N Augusta, KS | Mesonet station FW9155 Augusta. |
| May 20, 1:46 AM CDT | NON-TSTM WND GST 61 | Mcconnell Air Force Bas, KS | Delayed report. |
| May 20, 1:55 AM CDT | NON-TSTM WND GST 63 | 3 Se El Dorado, KS | AWOS station KEQA El Dorado Memorial Airpt. |
| May 20, 2:40 AM CDT | NON-TSTM WND DMG | 1 Nne Augusta, KS | One broken power pole, 2-4 inch diameter tree limbs down, and damaged fencing. |
| May 20, 2:40 AM CDT | NON-TSTM WND DMG | 1 Nne Augusta, KS | One broken power pole, multiple 2-4 inch diameter tree limbs down, and damaged fencing. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 331 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 2465 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
440 WWUS73 KICT 200539 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 1239 AM CDT Tue May 20 2025 KSZ067-068-082-083-200800- /O.NEW.KICT.HW.W.0004.250520T0539Z-250520T0800Z/ Reno-Harvey-Kingman-Sedgwick- Including the cities of Park City, Hutchinson, Haysville, Newton, Valley Center, Kingman, Derby, Wichita, and Bel Aire 1239 AM CDT Tue May 20 2025 ...HIGH WIND WARNING IN EFFECT UNTIL 3 AM CDT EARLY THIS MORNING... * WHAT...Northwest winds around 40 mph with gusts up to 70 mph. * WHERE...Harvey, Kingman, Reno, and Sedgwick Counties. * WHEN...Until 3 AM CDT early this morning. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ Cuellar
2 follow-up statements
915 WWUS73 KICT 200701 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 201 AM CDT Tue May 20 2025 KSZ069-200815- /O.EXA.KICT.HW.W.0004.000000T0000Z-250520T0800Z/ Butler- Including the cities of Andover, El Dorado, Augusta, and Rose Hill 201 AM CDT Tue May 20 2025 ...HIGH WIND WARNING IN EFFECT UNTIL 3 AM CDT EARLY THIS MORNING... * WHAT...Northwest winds around 10 mph. * WHERE...Butler County. * WHEN...Until 3 AM CDT early this morning. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ KSZ067-068-082-083-200815- /O.CON.KICT.HW.W.0004.000000T0000Z-250520T0800Z/ Reno-Harvey-Kingman-Sedgwick- Including the cities of Hutchinson, Kingman, Bel Aire, Haysville, Valley Center, Park City, Wichita, Derby, and Newton 201 AM CDT Tue May 20 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 AM CDT EARLY THIS MORNING... * WHAT...Northwest winds around 15 mph with gusts up to 25 mph. * WHERE...Harvey, Kingman, Reno, and Sedgwick Counties. * WHEN...Until 3 AM CDT early this morning. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ Davis
490 WWUS73 KICT 200715 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 215 AM CDT Tue May 20 2025 KSZ067>069-082-083-200815- /O.CON.KICT.HW.W.0004.000000T0000Z-250520T0800Z/ Reno-Harvey-Butler-Kingman-Sedgwick- Including the cities of Andover, Hutchinson, Bel Aire, El Dorado, Haysville, Rose Hill, Valley Center, Derby, Park City, Augusta, Wichita, Kingman, and Newton 215 AM CDT Tue May 20 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 AM CDT EARLY THIS MORNING... * WHAT...Northwest winds around 40 mph with gusts up to 60 mph. * WHERE...Butler, Harvey, Kingman, Reno, and Sedgwick Counties. * WHEN...Until 3 AM CDT early this morning. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ Davis
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this high wind warning went out at May 20, 12:29 AM CDT, 10 minutes earlier. Its key messages:
- Severe thunderstorm potential this afternoon-evening.
- Quiet weather Tuesday-Thursday.
- More active weather possible Thursday night through early next week.
Area forecast discussion, May 20, 12:29 AM CDT, 10 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1229 AM CDT Tue May 20 2025 .KEY MESSAGES... - Severe thunderstorm potential this afternoon-evening. - Quiet weather Tuesday-Thursday. - More active weather possible Thursday night through early next week. && .DISCUSSION... Issued at 216 PM CDT Mon May 19 2025 SEVERE STORM POTENTIAL THIS AFTERNOON-EVENING: Scattered to numerous thunderstorms are expected this afternoon and evening, as a dryline/cold front combo sharpens near the I-135 corridor, and a deep upper trough approaches from the west. Ample effective deep layer shear of 50-60 kts and very strong buoyancy upwards of 3000-4000 J/kg will support the potential for severe storms, capable of very large hail, damaging winds, and a few tornadoes. Thinking areas generally along/east of a line extending from Salina to Hutchinson to Anthony have the greatest potential for storms. Deep layer shear vectors have a strong parallel component to the dryline/cold front, in addition to more pronounced upper forcing and stout mid-level cooling approaching from the west. Consequently, storm mode may tend to be a bit messier, with the potential for several storms close together and associated storm mergers, which could tend to limit the number of storms capable of higher-end severe weather. However, long and straight hodographs in conjunction with the strong buoyancy will support splitting supercells capable of large hail and damaging winds. Could also see a handful of tornadoes as well given the ample low-level buoyancy, especially with any supercells that can track to the right of the hodograph. Even if storms are spaced close together, strong 0-1km storm- relative flow from the east would support mostly undisturbed storm inflow, especially for right-moving supercells. Furthermore, can't rule out a landspout tornado threat before 8 PM, especially in vicinity of the slow-moving dryline/cold front near and either side of I-135, given the strong buoyancy amidst strengthening low-level vorticity along the frontal zone. Thinking the highest severe threat will exit southeast KS to the east by around midnight. Later this evening and tonight in back of the departing severe threat, a secondary area of showers/storms is expected to move in from the west, immediately ahead of the negatively tilted deep upper trough. Ample instability amidst the cold air aloft along with adequate deep layer shear could support some large hail with this final round of activity. ACTIVE PATTERN POSSIBLY RETURNING BY LATE WEEK: The pattern could turn favorable for periodic storm chances returning by Thursday night, and persisting into early next week, as west-northwest flow aloft develops over the region, and gradually transitions to zonal to perhaps southwest flow aloft. Given the potential for modest instability and decent deep layer shear, this pattern could favor periodic bouts of strong to perhaps severe storms, along with locally heavy rainfall. Stay tuned as we refine forecast details in the coming days. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1226 AM CDT Tue May 20 2025 Numerous showers and storms will continue to move slowly eastward overnight with very strong winds as the main threat. Otherwise a cold front will continue to push southeast across the region tonight with gusty northwest winds prevailing in the wake of the frontal passage throughout the day on Tuesday. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...ADK AVIATION...CDJ
Hazardous weather outlook, May 19, 10:26 PM CDT, 2 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1026 PM CDT Mon May 19 2025 KSZ032-033-047>053-067>072-082-083-091>096-098>100-210330- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1026 PM CDT Mon May 19 2025 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous thunderstorms will move slowly eastward across the region tonight. A few of the stronger storms could produce hail up to quarter size, gusty winds up to 50 mph, and pockets of heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorm chances return by Thursday night, and continue through early next week. There will be some chances for strong to marginally severe storms through this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Local storm report, May 19, 11:45 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1145 PM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 PM Tstm Wnd Gst 3 NW Wichita Eisenhower 37.69N 97.48W
05/19/2025 E60 MPH Sedgwick KS Trained Spotter
&&Local storm report, May 19, 11:51 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1151 PM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 PM Tstm Wnd Dmg 2 WNW East Wichita 37.69N 97.29W
05/19/2025 Sedgwick KS Emergency Mngr
Tree fell on house causing damage.
&&Local storm report, May 19, 11:59 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1159 PM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM Tstm Wnd Dmg 1 WNW East Wichita 37.69N 97.28W
05/19/2025 Sedgwick KS Emergency Mngr
Large tree fell on a house.
&&Local storm report, May 20, 12:00 AM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1200 AM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 PM Tstm Wnd Gst 3 ESE Bel Aire 37.75N 97.22W
05/19/2025 M63 MPH Sedgwick KS AWOS
AWOS station KAAO 2 ESE Bel Aire.
&&Local storm report, May 20, 12:02 AM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1202 AM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 PM Hail 1 NW Mcpherson 38.39N 97.67W
05/19/2025 E1.25 Inch McPherson KS Public
Report from mPING: Half Dollar (1.25 in.).
&&Special weather statement, May 20, 12:14 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
1214 AM CDT Tue May 20 2025
KSZ067-082-083-200615-
Reno KS-Sedgwick KS-Kingman KS-
1214 AM CDT Tue May 20 2025
...STRONG WINDS WILL IMPACT RENO...SEDGWICK... AND KINGMAN COUNTIES
THROUGH 115 AM CDT...
At 1211 AM CDT, a large area of showers behind a cluster of
thunderstorms was producing strong winds across a large area of
south-central Kansas.
HAZARD...Wind gusts of 50 to 60 mph.
SOURCE...Multiple weather station.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wichita, Hutchinson, Derby, Andover, Haysville, Park City, Valley
Center, Bel Aire, Mulvane, Goddard, Rose Hill, Maize, Kingman,
Clearwater, South Hutchinson, Cheney, Sedgwick, Colwich, Buhler, and
Haven.
This includes the following highways...
Interstate 135 between Mile Markers 0 and 22.
Interstate 35 between Mile Markers 34 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3739 9846 3817 9847 3817 9770 3791 9770
3791 9715 3748 9715 3747 9781 3739 9781
TIME...MOT...LOC 0511Z 193DEG 4KT 3781 9771
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CUELLARThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:07 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 68 min |
| May 19, 7:20 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 55 min |
| May 19, 7:47 PM CDT | Areal Flood Warning | ICT | Chase | 4 hr |
| May 19, 7:52 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 38 min |
| May 19, 9:00 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 60 min |
| May 19, 10:00 PM CDT | Special Weather Statement | ICT | Reno | 45 min |
| May 19, 10:50 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Saline | 40 min |
| May 19, 11:01 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Kingman, Reno, Sedgwick | 59 min |
| May 19, 11:22 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 38 min |
| May 19, 11:28 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Sedgwick | 47 min |
| May 19, 11:57 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Harvey, McPherson, Marion, Saline | 63 min |
| May 20, 12:14 AM CDT | Special Weather Statement | ICT | Kingman, Reno, Sedgwick | 61 min |
| May 20, 12:27 AM CDT | Severe Thunderstorm Warning | ICT | Chase, Greenwood | 33 min |
Nearby
High Wind Warnings in Kansas, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.